Nebraska, 2010Flood in Nebraska, June 20 to 30, 2010
June 20 to 30, 2010 · NWS OAX · 1 event in 1 county or zone
Thunderstorms during the month of June dropped heavy rain across most of eastern Nebraska and western Iowa. Late month thunderstorms and increased releases from upstream reservoirs caused some minor flooding along the Missouri River in the Omaha area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms during the month of June dropped heavy rain across most of eastern Nebraska and western Iowa. Late month thunderstorms and increased releases from upstream reservoirs caused some minor flooding along the Missouri River in the Omaha area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 2:38 PM CST, 9 hours 22 minutes earlier.
Area forecast discussion, Jun 19, 2:38 PM CST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
338 PM CDT SAT JUN 19 2010
MAIN CHALLENGE/CONCERN IS TRYING TO PINPOINT WHERE HEAVIEST
RAINFALL WILL OCCUR WHICH COULD LEAD TO FLOODING CONDITIONS.
.SHORT TERM...
DECAYING CONVECTION THAT MOVED ACROSS SOUTHEAST NEBRASKA/NORTHEAST
KANSAS TODAY HAS MOVED EAST INTO NRN MISSOURI AND LEFT A FAIRLY
SLOPPY SFC PATTERN THIS AFTERNOON. WEAK OUTFLOW BOUNDARIES
CONTINUE TO WEAKEN AND ARE FAIRLY HARD TO DISCERN HOWEVER THE MAIN
FRONTAL BOUNDARY RESIDES ACROSS FAR SRN NEB/NRN KS AND IS BECOMING
MORE CLEAR CUT AS THE OUTFLOW BOUNDARIES CONTINUE TO WEAKEN.
AREA ALONG THE DEEPER BAROCLINIC ZONE IS CURRENTLY CAPPED. HOWEVER WE
DO EXPECT INITIATION TO BEGIN ACROSS SRN NEBRASKA AS THE LOW LEVEL
JET BEGINS TO KICK UP AFTER 00Z AND BEGINS TO VEER AFTER DARK
ENHANCING LLVL CONVERGENCE. MCS IS LIKELY TO DEVELOP AND PUSH EWD
ACROSS MUCH OF THE CWA OVERNIGHT AS DEEP LAYER SHEAR IS EXPECTED TO
BE STRONGER FURTHER NORTH. AS FOR QPF...CURRENTLY HAVE ANYWHERE
FROM A 0.5-1.5" ACCUMULATION. THIS SHOULD NOT AGGRAVATE ALREADY
SWOLLEN CREAKS AND STREAM TO A SUBSTANTIAL DEGREE...HOWEVER...CONTINUED
MCS ACTIVITY OVER THE NEXT FEW NIGHTS COULD. THE CAUSE FOR CONTINUED
OVERNIGHT MCS ACTIVITY WILL BE DUE TO THE NEARLY STALLED FRONTAL
BOUNDARY AND NOCTURNAL LLVL JET. CURRENT QPF AMOUNTS LOOK QUITE
SIMILAR TO HPC QPF. WE HAVE A BIT OVER 3" EXPECTED THRU 12Z MON
OVER A GOOD CHUNK OF OUR NORTHEASTERN CWA WITH LESSER AMOUNTS TO
AROUND 1" ACROSS THE SOUTHWEST CWA. OF COURSE...IF SLOW STORM
MOTION OR TRAINING OF CELLS OCCURS...THESE NUMBERS WE HAVE
FORECAST WILL BE MUCH TOO LOW.
AS WE HAVE IT NOW...IT APPEARS AS THOUGH OUR RIVERS WILL NOT BE IN
EXTREME TROUBLE OVER THE NEXT 36 HOURS. BUT TO STRESS...THE RATE OF
RISE AND CREST OF AREA RIVERS AND STREAMS ARE HIGHLY DEPENDENT ON
WHERE THE PRECIPITATION FALLS AND INTO WHICH BASIN. WE WILL
CONTINUE THE FLOOD WATCH FOR MUCH OF OUR NORTHERN CWA ALONG THE
ELKHORN BASIN AS THIS APPEARS TO BE THE AREA MOST UNDER THE GUN
FOR HEAVY RAINFALL THROUGH 12Z MONDAY AS WELL AS OUR MOST
SATURATED AREA.
.LONG TERM....LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.
MAIN FORECAST CHALLENGE IN THE LONG TERM REMAINS THE CONTINUED
PRECIP CHANCES THROUGH THE PERIOD. MODEL SOLUTIONS ARE IN RELATIVE
AGREEMENT AS A BROAD UPPER LVL RIDGE SETS UP OVER THE CNTRL CONUS.
AN INTENSE SHORTWAVE TROUGH EJECTING OUT OF CANADA ACROSS THE
DAKOTAS WILL FORCE A FRONTAL BOUNDARY THROUGH THE PLAINS. AS THE
CENTER OF LOW PRESSURE MOVES EAST OVER THE GREAT LAKES...EXPECTING
FRONTAL BOUNDARY TO SHIFT SOUTH OF THE FA. 12Z GFS AND ECMWF
CONTINUE TO LINGER THIS BOUNDARY ALONG THE NEBRASKA KANSAS
BORDER...THEREFORE HAVE INTRODUCED SLGT CHANCE POPS ALONG THE SRN
COUNTIES THROUGH 00Z THURSDAY. A NEW TROUGH OF LOW PRESSURE BEGINS
TO MOVE OVER THE PAC NW WEDNESDAY NIGHT EARLY THURSDAY...FORCING THE
RIDGE OVER THE CNTRL CONUS TO STEEPEN OVER THE ROCKIES...THIS WILL
OPEN THE PLAINS TO CONTINUAL SUFFICIENT MID TO LOW LVL RETURN FLOW.
THE 12Z GFS AND ECMWF CONTINUE TO FORECAST A SERIES OF WAVES
TRAVERSING THE UPPER LVL FLOW...CONTINUE TO CARRY SLGT TO CHANCE
POPS ACROSS THE FA THROUGH FRIDAY NIGHT AS EACH SHORTWAVE BRINGS THE
CHANCE FOR PRECIP. AS FOR TEMPS NEXT WEEK...HIGHS ARE EXPECTED TO
REACH THE 90S ON WEDNESDAY...WITH UPPER 80S FOR THE REST OF THE
WEEK.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
MAIN FOCUS IN THE TAFS IS POTENTIAL CONVECTION. APPEARS KLNK HAS THE
SHOT AT -TSRA BKN035CB FROM 19/23 THROUGH 24/01Z...WITH EXPECTED
STORMS EXPECTED TO INITIATE LATER THIS AFTERNOON ACROSS SCNTRL
NEBRASKA...THEN MOVE EAST NORTHEAST NORTH OF A REDEVELOPING SURFACE
BOUNDARY. OTHERWISE...ADDITIONAL CONVECTION COULD DEVELOP OVERNIGHT
AFTER 06-08Z...ALTHOUGH CONFIDENCE IN THE DETAILS IS LOW...THUS
MENTIONED PROB30 GROUPS WITH -SHRA AND NO MENTION OF TSRA ATTM.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING
FOR NEZ015>018-031>034-042>045.
IA...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING
FOR IAZ043-055-056.
&&
SHORT TERM...KERN
LONG TERM...KURTZ
AVIATION...DEWALDHazardous weather outlook, Jun 19, 4:44 PM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT SAT JUN 19 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
544 PM CDT SAT JUN 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TONIGHT. THE MAIN THREAT TIME FOR SEVERE
THUNDERSTORMS WILL BE AFTER 9 PM. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING WINDS...BUT ISOLATED LARGE HAIL
WILL ALSO BE POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL
NEBRASKA THIS EVENING AND MOVE INTO EASTERN NEBRASKA AND WESTERN
IOWA OVERNIGHT. DUE TO A STRONG AMOUNT OF INSTABILITY...AND
SUFFICIENT SHEAR...SEVERE WEATHER WILL BE POSSIBLE. THUNDERSTORMS
ARE LIKELY TO BE IN THE FORM OF A LARGE COMPLEX OF THUNDERSTORMS
THAT COULD PRODUCE DAMAGING WINDS. ISOLATED LARGE HAIL WILL ALSO
BE POSSIBLE UP TO HALF DOLLAR SIZE.
ALTHOUGH THUNDERSTORMS ARE EXPECTED TO BE PROGRESSIVE IN NATURE
OVERNIGHT...SOME LOCALLY HEAVY RAIN IS POSSIBLE OVER THE AREA.
THIS MAY LEAD TO ISOLATED AREAS OF FLASH FLOODING.
IN ADDITION...FLOODING WILL CONTINUE ALONG PORTIONS OF THE
ELKHORN...PLATTE AND MISSOURI RIVERS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE OUTLOOK
AREA ON SUNDAY AND MONDAY. A STALLED FRONTAL BOUNDARY IN THE
REGION THROUGH THE WEEKEND WILL CONTINUE TO BRING A CHANCE OF
THUNDERSTORMS TO THE AREA. ALTHOUGH EXACT TIMING AND LOCATION ARE
UNCERTAIN AT THIS TIME...DUE TO FAVORABLE SHEAR AND STRONG
INSTABILITY...SOME OF THE STORMS COULD BE SEVERE SUNDAY AND
MONDAY.
DUE TO THE NEARLY DAILY CHANCE OF THUNDERSTORMS ACROSS THE AREA
NEAR THE FRONT THIS COULD RESULT IN PERIODS OF HEAVY RAIN...MAINLY
AT NIGHT...WHICH COULD AGGRAVATE OR RENEW ANY ONGOING RIVER
FLOODING IN THE ELKHORN...PLATTE AND MISSOURI RIVER BASINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.
BOUSTEAD
In the hours before
Special weather statement, Jun 19, 7:50 PM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
850 PM CDT SAT JUN 19 2010
IAZ055-056-200230-
HARRISON IA-SHELBY IA-
850 PM CDT SAT JUN 19 2010
...SPECIAL WEATHER STATEMENT FOR HARRISON AND NORTHWESTERN SHELBY
COUNTIES UNTIL 930 PM CDT...
AT 846 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF MONDAMIN...OR 32 MILES NORTH OF
OMAHA...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LOGAN...
EARLING...
DEFIANCE...
WOODBINE...
DUNLAP...
PANAMA...
WESTPHALIA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
MAYES
Special weather statement, Jun 19, 8:22 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
922 PM CDT SAT JUN 19 2010
IAZ055-056-200300-
HARRISON IA-SHELBY IA-
922 PM CDT SAT JUN 19 2010
...SPECIAL WEATHER STATEMENT FOR HARRISON AND SHELBY COUNTIES UNTIL
1000 PM CDT...
AT 919 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LOGAN...OR 28 MILES NORTHEAST OF OMAHA...
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PERSIA...
SHELBY...
HARLAN...
EARLING...
DEFIANCE...
IRWIN...
ELK HORN...
WOODBINE...
DUNLAP...
PORTSMOUTH...
TENNANT...
PANAMA...
WESTPHALIA...
NISHNA BEND RECREATION AREA...
KIRKMAN...
PRAIRIE ROSE STATE PARK...
ELK HORN CREEK RECREATION AREA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
MAYES
Local storm report, Jun 19, 9:35 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1035 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 4 S HUMBOLDT 40.11N 95.94W
06/19/2010 E60 MPH RICHARDSON NE TRAINED SPOTTER
&&
JBLocal storm report, Jun 19, 10:02 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1102 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM TSTM WND GST FALLS CITY 40.07N 95.60W
06/19/2010 M64 MPH RICHARDSON NE ASOS
&&
JBLocal storm report, Jun 19, 10:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1110 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST FALLS CITY 40.07N 95.60W
06/19/2010 M69 MPH RICHARDSON NE ASOS
&&
JBLocal storm report, Jun 19, 10:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1122 PM CDT SAT JUN 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM TSTM WND GST FALLS CITY 40.07N 95.60W
06/19/2010 M70 MPH RICHARDSON NE ASOS
&&
JBFlood, Douglas
- When
- June 20, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Douglas County, 0.94 mi NNE of North Omaha to 0.3 mi NW of (Oma)eppley Fld Omah
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.343, -95.964
Persistent and heavy rains during June combined with increased releases from Gavin's Point Dam caused the Missouri River to approach its 29 foot flood stage on June 20th. The high water flooded some parks in the flood plain including N.P. Dodge park causing its closure. The high water continued into August and eventually prompted the closure of N.P. Dodge Park for the season causing 20,000 dollars in lost revenue for the city of Omaha.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 20, 20102 deaths · 1 event
- Tornado and Flash Flooding in Montana, June 20 to 21, 2010$33 million · EF2 · 26 events
- Lightning Strike in Wyoming, June 20, 20101 death · 1 event
- Wildfire in Arizona, June 20 to 30, 2010$10 million · 1 event
- Flash Flooding and Flooding in Nebraska, June 20 to 29, 2010$712,000 · 2.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, June 20, 20102 injured · $426,000 · 1 in hail · 15 events
- Drought in Louisiana, June 20 to 30, 2010$900,000 · 9 events
- Tornado and Hail in Nebraska, June 20, 2010EF2 · 2 events
- Tornado and Hail in South Dakota, June 20, 2010$282,000 · EF0 · 12 events
- Hail and Damaging Winds in Texas, June 20, 2010$295,000 · 55 kt wind · 6 events
- Heat in Kentucky, June 20 to 23, 20107 injured · 11 events
- Heat in Missouri, June 20 to 23, 20106 injured · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237298.